I started Topamax 4 nights ago at 25 mg and have noticed increased dizziness. It’s weird though, it’s not the dizziness that makes me feel like taking an ativan because I feel more calm about it, so I definitely think it’s helping my anxiety. But I’m sure hoping this dizziness goes away eventually. No tingling or any other side effect, just the increased dizziness and it seems to come in waves so it’s not constant. I’m supposed to go up another 25 mg in 3 nights.
Did anyone experience increased dizziness while starting on Topamax?
Didn’t get increased dizziness but had to stop taking it due to increased anxiety and agitation. It did stop my headaches at 25mg though. I went up to 50mg and was on it for about 3 months. Stick with it as the side effects will hopefully subside but watch out for increased anxiety etc. Also it did nothing to stop my dizziness and lightheadedness.
yes, I definitely experienced increased dizziness. One way it affected me, was making it harder to use my laptop and read books, etc - I became more nauseous when trying to do these things. If definitely ‘stirred things up’ for a while. The extra dizziness setled after a few weeks or so. I did struggle with Topamax initially, in all sorts of ways, but things are looking better for me now. Here’s a link to a ‘diary’ I kept on another site (please don’t be put off by it, as you’ll see that things are starting to come good now…):
dizzytimes.com/showthread.ph … ith-this….
Thanks guys. Tony, thank you for that link!! That’s really helpful to read your diary and how it impacted you along the way. I’m still feeling the increased dizziness with a decrease in anxiety thus far. I’m supposed to go up to 50 mg tomorrow night and am a bit nervous about that. I might try it and see how I feel and back down if I need to.
I also had a headache for the first few days, and that has gone away. The heartbeat sound in my left ear has also diminished quite a bit. Interesting stuff!
you’re welcome! Don’t worry about going to 50mg - you can easily try it and if you really can’t handle it after a week or so, then just climb back down like I did, and get there more slowly (via 30, 40, etc). I wish you all the best - keep us updated,
I’ve been on Topamax for a year and a half (?) now - holding steady at 75 mg. Never increased my dizziness. I would recommend going up slowly in the amount you take. People react to Topamax in different ways so the best way to deal with this med is to go slowly. I went up 15 mg each time. And also, give it time to work and allow any side effects to peak and then calm. You’ll know eventually if you can handle it.
So Tony and Bcrelief, are you both still on Topomax and doing well now? And at what doses? I have been really great on my current cocktail but I have been gaining weight steadily. So topomax is a consideration for the future.
I know Gail is doing well on her dose as well.
Yes, I am 75 mg Topamax and .5 mg Klonopin and doing quite well with this combo. It doesn’t solve the problem completely, partially because I can’t go up in dose on the Topamax due the cognitive issues I was having (and I still have some), but overall, I can say that I have seen a great deal of improvement since being on these meds. I do still have some side effects from the Topamax, but most are minimal and some even dissapated (that sulfur/metal taste of soda is nearly gone now, which is strange) and while I did lose some weight initially, that seems to have stopped as well. I would note that I have noticed some irritability/anger issues with Topamax, but I’m dealing with it because the benefits of the med outweigh the negatives.
yes, I moved past the 4 month point at 50mg (2 weeks ago), and despite having a real surge in improvement soon after the 3 month mark which lasted a week or so, things slipped back again. I believe that my ‘baseline’ has improved, I have more energy, and the dizziness is definitely less intrusive overall, but it’s still there 24/7 (albeit milder). So, a few days ago, I decided to move up from 50 to 60mg per day (in two 30mg doses, day and night). Fingers crossed for more improvements, whilst minimising any side effects!
Hope you are well,
Just went up to 45 mg (not very much right?) on Monday. Had a great night’s sleep that night. But now the past two days and nights have been awful, anxiety is thru the roof. Dizziness while working at the computer seems to have increased. Only 3 hours of sleep the past 2 nights. Every time I drift off it feels like I’m jolted back awake.
I had an unexpected (but much needed) work deadline come up followed by a worrisome out of town trip next week.
How is one supposed to draw any conclusion what is causing what? Anyone’s thoughts would be appreciated.
I’m going back down to 30 mg of Topamax tonight to see what happens. Wish me luck.
I experienced a massive anxiety increase when jumping from 25 to 50mg, as well as extra dizziness while using a computer. I eventually got to 50mg by going from 25 >> 30 >> 40 >> 50!
Did you try and move from 30 to 45mg? Because I know you said that 45mg is not very much, but looking at it another way, the jump from 30 to 45mg represents a 50% increase in dosage terms!! That now sounds pretty big, eh?
Perhaps you might want to try a slower titration - I wish you all the best,
Thanks for your insights, makes a lot of sense!
Had my worst night yet after going down to 30 mg. No sleep at all, VERY jittery. hopefully just cuz there was the extra 45 mg still in my system. If I decide to stick with topamax I will move up slower and maybe take it during the day.
I just thought I’d mention that I use a combination of 15 and 25mg ‘capsules’ (that’s how/why I tritrated from 25 > 30 > 40 > 50, and now to 60mg). Also, I take mine in 2 split doses, half at night, and half in the morning (hoping for a ‘smoother’ overall level in my system rather than a peak followed by a trough, if that makes sense?). If you haven’t tried the split dosage approach, perhaps you might want to try that, rather than all in one ‘hit’…?
I’m not feeling the increased anxiety at all, in fact it’s just the opposite for me. But I am on Prozac so that is probably helping me a great deal. The biggest side effect for me is the increased dizziness. I haven’t felt the need for ativan in almost two weeks, which is amazing considering I was taking it at least 3 days a week to calm the dizzies while at work. I also am sleeping very well, and sometimes feel a bit fatigued, which I hope subsides.
I just took 12.5 mg this morning and will take 37.5 mg tonight, which will make today my first day at 50 mg. I’ve been at 37.5 mg the past three days and besides an increase in dizziness the first day, I’m doing alright. I tried a sip of my husband’s Coke last night and oh my it tasted like crap, so I guess I also have the side effect of carbonated drinks tasting like I’m drinking penny water.
My headaches are non-existent and the heartbeat sound in my ear is extremely diminished, so I imagine that was from migraine activity and it’s dialed down a bit now with the topamax on board.